Rebif and depression

A board to discuss the Multiple Sclerosis modifying drug Rebif

Rebif and depression

Postby David » Thu Apr 01, 2004 12:25 pm

I've been on this drug for over a year now and I'm convinced it's making me really miserable and quite gloomy though my neuro dismisses it. I'm certain since going on this drug I've become even more depressed. Has anybody elese experienced this and what should I do? The drug is reducing attacks and I don't want to come off it.
David
 

Advertisement

Depression

Postby VirtuallyFine » Thu Apr 01, 2004 8:49 pm

Hey David...

I am so sorry to hear that you are fighting depression. I know this battle all to well...but I can tell you from experience that you can win. I want you to know that it is treatable, however fewer men receive treatment than women...for all kinds of reasons including social conditioning...BUT, you should pursue this with your GP if your neuro is not receptive to the idea.

depression is very common in people with MS...many discussions have occurred regarding which comes first...if a person gets an MS dx and then becomes depressed, or if depression is one of the many facets of MS symptoms.

there has been some discussion regarding depression as a side affect from the interferons, as well as fatigue - the two of which can become a vicious cycle.

i think it is important that you speak with a doctor that you are comfortable with, and look at some treatment options...try one, and if it works, great! in the mean time...(isn't that where we always are?)...don't isolate yourself too much and try try try to engage in things that would have normally made you laugh & feel good.

...try keeping a notepad beside your bed and rate (1 - worst, 10 - best) how you feel when you first wake up (anxious, sad, excited about the day), and then again before you go to bed. After a couple of weeks you may notice a pattern, or see if you are feeling progressively better or worse...

again...keep us posted on how & what you are doing...we care!
< March 20, 2004 = I want my life back *sigh*
> March 20, 2004 = ...day one on alertec = getting my life back? *grin*
User avatar
VirtuallyFine
Family Member
 
Posts: 61
Joined: Sat Feb 28, 2004 4:00 pm
Location: Canada

Postby Guest » Fri Apr 02, 2004 6:50 am

Thankyou so much for your kind reply. I know depression is common with MS but i do think I feel worse on the drug. I have tried several pills to cheer me up but they all seem to make me feel sick etc but I will fight on and speak to my doc soon. I seem to be suffering from chronic nostalgia these days!Thankyou for the suggestions.....

best wishes
D.
Guest
 

Re: Rebif and depression

Postby Guest » Sat Apr 10, 2004 5:28 pm

get off of it as soon as possible-I almost killed myself on it-Try something else-

David wrote:I've been on this drug for over a year now and I'm convinced it's making me really miserable and quite gloomy though my neuro dismisses it. I'm certain since going on this drug I've become even more depressed. Has anybody elese experienced this and what should I do? The drug is reducing attacks and I don't want to come off it.
Guest
 

Please Let Us Know How You Are Doing

Postby VirtuallyFine » Sun Apr 11, 2004 9:14 am

I do not believe in scare tactics. I am sorry that "Guest" went through such a horrible experience. Depression is a very very serious thing, and should never be taken lightly. However any dramatic shift in any medications you are taking need to be properly monitored. I understand depression very well, and it can be overcome. IF Rebif is the cause, then yes, you should stop taking it. HOWEVER, there sometimes are psychological ramifications to stopping a therapy when you believe it to be working for you. There is the voice in each of us that asks "are you doing everything you can to help yourself?", and the self blame voice of "well, if you had just done this or that..." David, it is important that you let us know how and what you are doing. I truly care and understand, PM if you would like to take this offline. I would like to know what your doc has had to say and if you have tried anything new, if things are better or worse. Hang in there.

Love & Peace.
VF.
< March 20, 2004 = I want my life back *sigh*
> March 20, 2004 = ...day one on alertec = getting my life back? *grin*
User avatar
VirtuallyFine
Family Member
 
Posts: 61
Joined: Sat Feb 28, 2004 4:00 pm
Location: Canada

Postby great » Sun Apr 18, 2004 1:08 pm

When I started using Rebif I was duly informed of side effects (and I think in US also you get a detailed list of side effects, which is getting longer as years go by). I know quite a many, who were not depressed before starting the medication, but now are taking antidepressants as well.

Depression is one of the things that people in Europe are warned when starting injecting interferon-betas. Some neurologists prescibe antidepressents at the same time to prevent depression. If they have not, patients are told to contact immediately their neurologist. And indeed, they take it very seriously. The first option is not stopping the medication (although often it is changed into Copaxone, if there is risk of depression), but starting medication for the depression.

I hope "quest" will get help soon. There is enough effort in coping with ms, there is no need to battle with depression as well.

Anyhow, in the long run, I think it might be interesting to make little comparison about the attitudes among medical personnel in different countries (and continents).
User avatar
great
Newbie
 
Posts: 4
Joined: Sun Apr 11, 2004 3:00 pm

Postby Sandra17 » Wed Nov 10, 2004 3:33 pm

David,

I was on Rebif for 6 months and I don't have anything good to say about it. I was depressed and it didn't help my MS at all. I had to go off when I developed a fever that lasted for 3 days. My Neuro took me off immediately. I've been off it for 6 months and I feel much better. My MS has not gotten any worse, and I don't have any depression at all. I know the depression was from the Rebif, without a doubt. I'm currently not on any meds and don't think I will be going back on any in the near future.
User avatar
Sandra17
Newbie
 
Posts: 4
Joined: Tue Nov 09, 2004 4:00 pm
Location: Wisconsin

Postby bebe » Sun Nov 21, 2004 8:49 pm

Its unfortunate that some of you have experienced depression. I was concerned about this as well becase depression is is my family I read into the clinical trial for Rebif and found out that the incidence of depression in the Rebif group (both 22mcg and 44mcg) was the same as the placebo group. Everyone's disease process is different (ie. location of lesions) which affect disease course and experience of symptoms. I believe depression is a symptom and not a side effect of a medication.
User avatar
bebe
Family Member
 
Posts: 50
Joined: Tue Oct 26, 2004 3:00 pm

Postby Guest » Mon Jan 03, 2005 3:37 am

I've also noticed depression and new symptoms since I've began rebif, namely a weak left side. My thought process is worse, and im always tired/ cranky and depressed. The doctors at the ED say they wont put me on an anti depressant since I am not planning/ plotting my own suicide- is that what it takes? If I told them I had a noose waiting at home, would they listen to me then?

It's not so much that, it's more like I'd like a train to hit me crossing tracks, or a truck to slam into my car, something quick / painless. It's wrong I know, and not like my character. I have a family history of mood disorders and the Neuro's look at me funny when I try and explain what it's done.

After all this reading about Rebif im planning on stopping.. but yes I'm an advocate for it. I think the main depressive moods comes from the Fatigue it's giving me, im having my shot in an hour, wish me luck!
Guest
 

Postby BeckyLA » Tue Jan 04, 2005 3:09 pm

I've been getting depressed lately too, but it can't be the Rebif because I just started today. I'm pretty sure my depression is related to the fatigue I've been battleing. I'm only 24 and used to being able to do everything I want to. I've changed my diet and started exercising more (I think the exercising is making it worse). I think eventually I'm going to have to talk to my doctor about getting a prescription. All I want to do when I get home from work is go to bed and I really don't want to live like that.
User avatar
BeckyLA
Getting to Know You...
 
Posts: 19
Joined: Tue Nov 30, 2004 4:00 pm
Location: Lafayette, LA


Return to Rebif

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service